Flood, Northern Litchfield
- When
- December 24, 10:45 PM EST to December 26, 9:45 AM EST
- Where
- Northern Litchfield forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.847, -73.221 (the zone’s center; the record gives no point)
The third major December rainstorm of 2003 took place on Christmas Eve across northwestern Connecticut. One to two inches of rain fell on very saturated ground.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
The third major December rainstorm of 2003 took place on Christmas Eve across northwestern Connecticut. One to two inches of rain fell on very saturated ground. The rain melted additional snow which caused more excessive runoff and some minor flooding again on the Housatonic in Litchfield County on Christmas Day. The river at Gaylordsville crested at 8.85 feet, 0.85 above flood stage. The river at Stevenson crested at 11.53 feet, 0.53 above flood stage. Finally, the river at Falls Village crested at 7.79 feet, 0.79 above flood stage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 24, 2:38 PM EST, 8 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 238 PM EST WED DEC 24 2003 .DISCUSSION...BULK OF RAIN WILL TAPER OFF ACRS FA THIS EVNG. FLOOD WATCH WILL REMAIN IN EFFECT OVERNIGHT. .SHORT TERM...CONT TO PREFER GFS WHICH HAS A BETTER HNDL ON SFC SYS. SFC LOW OVR NRN NY AT 18Z WL TRACK NE INTO NRN NEW ENG/SRN QUE AT 00Z AND RCH CNDN MARITIMES LATE THU. PCPN WL QUICKLY TAPER OFF THIS EVNG AND AS A RESULT WL GO WITH CHC POPS WRN ZONES AND LIKELY POPS ERN ZONES THRU 06Z WITH SLIGHT CHC AFT 06Z. NOT MCH COLD AIR BEHIND FNT SO PCPN WL BE SLOW TO CHNG OVR WITH MOST OF FA RMNG ABV FREEZING OVERNIGHT. ADDITIONAL QPF VALUES AFT 00Z GENERALLY LESS THAN A TENTH OF AN INCH. .LONG TERM...THERE WL BE A LULL IN THE ACTVTY BTWN SFC LOW AND UPPER LOW WHICH WL NOT MOVE INTO NY TIL THU AFT. LAKE EFFECT WL SET UP BEHIND THIS FTR MAINLY A THU NGHT AND FRI PRBLM. CHRISTMAS DAY WL BE MSTLY CLDY BUT RELATIVELY MILD WITH TMPS IN MID 30S TO LOW 40S ACRS BULK OF FA. SCT SHRA/SHSN EXPECTED AHD OF UPPER LOW THU AFT. LAKE EFFECT WL PRIMARILY BE CONFINED TO SRN ADIRONDACKS THRU PD WHERE UP TO 4 INCHES OF SNW MAY ACCUMULATE BY FRI AFT. DRY WX EXPECTED SAT THRU MON AS SFC AND UPPER RDG CREST ACRS NE SAT NGHT AND SUN. NXT S/W WL IMPACT FA MONDAY NIGHT AND TUE WITH RAIN CHANGING TO SNOW...MAY ALSO HAVE FREEZING RAIN ON MONDAY NIGHT. WITH AFOREMENTIONED RDG FOLLOWED BY ZONAL FLOW MCH OF NXT WEEK TMPS WL AVG WELL ABV NRML THRU PD. NXT HINT AT ARCTIC OUTBREAK NOT UNTIL WEEKEND OF JAN 3-4 2004. .AVIATION...LIFR/IFR CNDTNS WL PREVAIL THRU 08Z WITH LOW CIGS AND FOG. RAINFALL WL TAPER OFF FM SW TO NE BTWN 22Z AND 02Z. IFR/MVFR CNDTNS WL PREVAIL BTWN 06Z AND 12Z WITH VFR TO MVFR CNDTNS AFT 12Z. .HYDROLOGICAL DISCUSSION...RAINFALL AMOUNTS THUS FAR HAVE BEEN ON THE ORDER OF 1 TO 2 INCHES WITH A FEW LCTNS OVER 2 INCHES. ANOTHER QUARTER TO HALF INCH WILL FALL DURG THE AFT. MANY STREAMS AND RIVERS RUNNING HIGH DUE TO RUNOFF FM RAINFALL AND SNOW MELT. WL LEAVE FLOOD WATCH UP UNTIL 7 AM THU...WITH SOME LOCATIONS MAINLY FM HUDSON VALLEY AND CATSKILLS EAST INTO WESTERN NEW ENGLAND LIKELY TO APPROACH OR EXCEEED FLOOD STAGE LATER THIS AFT AND THIS EVNG. RIVERS AND STREAMS WILL GRADUALLY START TO RECEDE LATER THU AND THU NGHT AS COLDER AIR FUNNELS INTO THE REGION. .ALY...FLOOD WATCH UNTIL 7 AM EST 12/25/03 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-082> 084-VTZ013>015.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 544 AM EST WED DEC 24 2003 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-240000- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...A FLOOD WATCH IS IN EFFECT TODAY AS HEAVY RAIN AND MELTING SNOW RAISES THE FLOOD POTENTIAL. .DAYS TWO THOUGH SEVEN...NO HAZARDOUS WEATHER IS FORESEEN DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT...ACTIVATION MAY BE REQUESTED LATER TODAY SHOULD FLOODING OCCUR.
NEW YORK STATEWIDE POLICE INFORMATION NETWORK TROOP F 0833PM WED DEC 24 2003 #1 0000001 000 FWOD WLSR APTS 01521 FILE 28 WOODSTOCK PD NY0556600 DEC 24-03 TO ALL ULSTER COUNTY AGENCIES VOID FILE 01519 DATE RE ROAD CLOSED JOHN JOY ROAD IS NOW OPEN TO NORMAL TRAFFIC WATERS HAVE SUBSIDED AT THIS TIME AUTH SGT CLAYTON KEEFE #120 OPER - EARLEY,JACQUELYN 2033
NEW YORK STATEWIDE POLICE INFORMATION NETWORK TROOP E 0929PM WED DEC 24 2003 #2 0000002 000 ELSO WLSR 07587 FILE 28 LIVINGSTON CO SO GENESEO NY0250000 DEC 24-03 TO DESTINATION(S) AGENCY TITLE NUNDA BYERSVILLE ROAD CLOSED DUE TO MUD BETWEEN RYAN AND SCIPIO ROADS UNK TIME FRAME FOR OPENING AUTH SHERIFF JOHN M YORK EVE/2128HRS OPER - EVE,ANDREW W 2129
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2003Every state in 2003This day in weather historyWarnings in Connecticut, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328181, 5328182, 5328183.